Arkansas, 2002

Damaging Wind in Arkansas, May 9, 2002

May 9, 2002 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 9, 3:38 AM CST, 52 minutes earlier.

Area forecast discussion, May 9, 3:38 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT THU MAY 9 2002

COLD FRONT SHOULD SLOWLY MOVE ACROSS THE AREA TODAY. FIGURE ON IT
MOVING A LITTLE SLOWER THAN MODELS SHOW, WHICH HAS BEEN THE GENERAL
CASE IN RECENT MONTHS. EFFECTIVE FRONTAL BOUNDARY MAY BE AHEAD OF THE
FRONT, DETERMINED BY THUNDERSTORMS THIS MORNING AND RESULTING OUTFLOW
BOUNDARIES. FIGURE ONGOING CONVECTION WILL CONTINUE INTO THE MORNING,
AFFECTING ALL BUT SOUTHEASTERN SECTIONS. WILL GO WITH LIKELY POPS
THIS MORNING FOR ALL BUT THE SOUTHEAST. DRYING MOVES INTO THE NORTHWEST
BY AFTERNOON, AND FIGURE MAIN THRUST OF THE PRECIPITATION SHOULD BE
INTO THE SOUTHEAST THIS AFTERNOON. WILL DECREASE POPS IN THE
NORTHWEST FOR THE AFTERNOON. FIGURE ON SOME WARMING IN THE SOUTHEAST
TODAY BEFORE THE STORMS ARRIVE, WITH MAXES REACHING NEAR OR A LITTLE
ABOVE 80, BUT OTHER AREAS WILL SHOW LITTLE WARMING WITH MAXES IN THE
70S IN MOST AREAS. MAIN MOISTURE AXIS MOVES INTO THE SOUTH TONIGHT
WHERE THE FRONT STALLS. WILL GO WITH LOW POPS IN CENTRAL SECTIONS
AND 40 PERCENT POPS ACROSS THE SOUTH FOR TONIGHT. COOLER AIR WILL
MOVE IN, BUT THINK MAIN COOLING WILL REMAIN TO THE NORTH OF THE
STATE AND WILL GO A LITTLE ABOVE MOS ON MINS. FRONT REMAINS TO THE
SOUTH OF THE AREA ON FRIDAY WITH MODEST MOISTURE REMAINING OVER THE
AREA. MAY SEE A REPEAT OF PAST SITUATIONS, WITH MOSTLY CLOUDY SKIES
AND TEMPS REMAINING COOL. WILL GO WITH MAXES MOSTLY IN THE 60S FOR
FRIDAY AND 40 PERCENT POPS OVER THE WHOLE AREA. SURFACE HIGH SHIFTS
TO THE EAST FRIDAY NIGHT INTO SATURDAY AND RETURN FLOW BEGINS WITH
WARM ADVECTION, MOSTLY TO THE WEST. FRONT SHOULD MOVE NORTH AS A
WARM FRONT FRIDAY NIGHT INTO SATURDAY. WILL BROAD BRUSH 30 PERCENT
POPS FOR FRIDAY NIGHT, THEN WILL GO WITH LOWER POPS TO THE SOUTH FOR
SATURDAY. TEMPS SHOULD NOT DROP MUCH FRIDAY NIGHT, THEN SHOULD SEE
MAXES RETURN TO THE 80S IN MOST AREAS SATURDAY.

.LZK...NONE

In the hours before

Special weather statement, May 9, 4:00 AM CST, 30 minutes before
ARZ016-022>025-031>034-038-039-041>047-052>057-062>069-091830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU MAY 9 2002

...SLIGHT RISK OF SEVERE WEATHER ACROSS MUCH OF CENTRAL AND SOUTHERN
ARKANSAS TODAY AND EARLY TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND THIS EVENING OVER
MUCH OF CENTRAL AND SOUTHERN ARKANSAS.

EARLY THIS MORNING...A COLD FRONT WAS LOCATED JUST TO THE NORTHWEST
OF ARKANSAS. MEANWHILE...THE REMNANTS OF A COMPLEX OF THUNDERSTORMS
WAS AFFECTING NORTHERN AND CENTRAL ARKANSAS. THERE WERE STILL SOME
STRONG TO SEVERE THUNDERSTORMS WORKING INTO CENTRAL ARKANSAS ALONG
AN OUTFLOW BOUNDARY JUST BEFORE SUNRISE.

THE COLD FRONT IS FORECAST TO MOVE ACROSS ARKANSAS LATER TODAY AND
THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG AND AHEAD OF THE FRONT. SOME OF THE STORMS WILL BE CAPABLE OF
REACHING SEVERE LEVELS.

THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

STORM SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS MAY
NEED TO BE ACTIVATED ACROSS ARKANSAS LATER TODAY AND THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44

The radar

The Little Rock radar (KLZK), 94 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yell

When
May 9, 4:30 AM CST
Where
Yell County, Mt George
Measured
50 kt (58 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
35.117, -93.233

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297013.